MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L32MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L32MM; SCREW, FIXATION, BONE
Catalog Number 657432
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Perforation (2001)
Date of Event 06/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported the following: "i have been informed of an incident that occurred during the installation of a variax plate ref.(b)(4): a fragment of plate detached itself in the form of a thread during screwing, causing a wound on the surgeon's right hand.An accident due to exposure to blood and a work-related accident were reported.".
 
Additional Manufacturer Narrative
Corrections: please refer to sections d2a and d2b.The reported event could be confirmed, since the detached fragment could be confirmed as described in the event description.The device inspection revealed the following: the bone screw and as well the metal chip were returned for evaluation.The t10 recess of the screw has wear marks with slight deformations that point in clockwise and counterclockwise direction, which indicates that the screw was exposed to higher torsional loads in both directions during insertion and extraction.A microscopic inspection was performed, during the inspection it could be clearly confirmed that the returned metal chip was peeled off from the screw thread flanks.The peeling off started at the self-cutting flute and did end in the middle of the shaft.The peeled off surface is homogenous, which indicates material conformity.The shiny surface next to the peeled off surface indicates an excessive metallic contact.A very excessive metallic contact is also indicated at the forefront of the screw, before the thread flanks start.In retrospective it cannot be defined if this contact was with the plate or any other device, e.G.A screw that was already inserted.But the same excessive contact did lead to the damage at the thread flanks.At all overserved damages is the anodized layer not present anymore, which indicates that they were caused post-manufacturing.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a use related issue.The event was caused by an unintended excessive contact with another device during screw insertion.If more information is provided, the case will be reassessed.
 
Event or Problem Description
The customer reported the following: "i have been informed of an incident that occurred during the installation of a variax plate ref.629284: a fragment of plate detached itself in the form of a thread during screwing, causing a wound on the surgeon's right hand.An accident due to exposure to blood and a work-related accident were reported.".

Brand Name
BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L32MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19792460
Report Number0008031020-2024-00271
Device Sequence Number12534803
Product Code HWC
UDI-Device Identifier07613327074048
UDI-Public(01)07613327074048(10)G35789
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 10/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657432
Device Lot NumberG35789
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer09/19/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date10/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown